Polypharmacy Medication List Review

A 79 year old female has a medical history of hypertension, atrial fibrillation, falls with orthostatic hypotension, osteoarthritis, depression and anxiety, constipation, COPD and insomnia.  Her current chief complaints are shortness of breath, edema, and falls.

Her current medication list includes:

  1. Warfarin (goal INR 2-3)
  2. Metoprolol tartrate 25 mg BID
  3. Losartan 100 mg daily
  4. Lasix 40 mg daily
  5. Norvasc 10 mg daily
  6. Omeprazole 20 mg daily
  7. Sertraline 25 mg daily
  8. Duonebs BID
  9. Budesonide nebs once daily
  10. Colace 100 mg daily
  11. Celebrex 100 mg daily
  12. Senna S 1 tablet daily

Focusing on the chief complaints, assuming that the shortness of breath is due to COPD, I would certainly be looking at whether this patient should be on or has tried a long acting anticholinergic or long acting beta agonist.

With edema, there are a couple of different medications that could exacerbate this.  Looking at vitals to see where blood pressure is at would be important to assess if the amlodipine dose could possibly be reduced.  The patient is only on low dose celecoxib, so I wonder if that could potentially be gotten rid of or switched to acetaminophen.

As far as the falls go from a medication perspective, blood pressure and orthostatic would be an important assessment.  With warfarin, I would want to look at a CBC to make sure this patient is anemic which could potentially contribute.  What else would you dig into in this patient?

Enjoy the blog? Over 4,000 healthcare professionals follow this blog for a reason! Get a FREE PDF of my 30 medication mistakes besides!

3 Comments

  1. Sandra Phillips

    She is on daily Lasix but no Potassium supplement. I would check potassium level/BMP. Also would be nice to know vital signs — Is she bradycardic? Maybe Metoprolol needs to be reduced/D/c’d. Is she hypotensive? Maybe the antihypertensives have never been de-escalated as needed…

    Reply
  2. grant c pharmd, bcgp

    I believe GOLD guidelines now favor LAMA’s like Spiriva or Tudorza over ICS or LABA for COPD patients.

    CCB like amlodipine or more often high dose nifedipine XL 90mg can cause peripheral edema.

    Should not be on warfarin and NSAID anyways (even a “selective” one).

    Reply
  3. Awais

    Along with all the monitoring parameters I would like to see CBC as SSRI and Celecoxib also increases the risk of bleeding so the factor of anemia must be ruled out.

    Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

March 22, 2017

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories